Minnesota, 2009

Hail and Damaging Winds in Minnesota, August 3, 2009

August 3, 2009 · NWS MPX · 5 events in 3 counties and zones

Thunderstorms developed across portions of west central, central and east central Minnesota, Monday evening August 3rd. Most of the thunderstorms produced small hail and locally heavy rainfall, however a few caused severe wind gusts, blowing down numerous trees around Morrill, and Stacy, Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Thunderstorms developed across portions of west central, central and east central Minnesota, Monday evening August 3rd. Most of the thunderstorms produced small hail and locally heavy rainfall, however a few caused severe wind gusts, blowing down numerous trees around Morrill, and Stacy, Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 3, 5:30 PM CST, 1 hour earlier.

Area forecast discussion, Aug 3, 5:30 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
630 PM CDT MON AUG 3 2009

.UPDATED FOR AVIATION DISCUSSION BELOW...

.DISCUSSION...
NOT TOO MANY CHANGES IN THE FORECAST PACKAGE AS CONCERNS WITH LOW
CHANCE RAINFALL REMAINS THE PRIMARILY PROBLEM. ALTHOUGH A COLD
FRONT WILL MOVE THROUGH THE REGION TONIGHT...WEAK SURFACE
CONVERGENCE AND THE LACK OF INSTABILITY WILL LEAD TO LOW
PERCENTAGE AS CURRENT FORECAST STATES. THE SHORT WAVE THAT WILL
ENHANCE SOME LIFT LATE TODAY...AND INTO TONIGHT WAS MOVING INTO
THE FAR WESTERN DAKOTAS...WHICH IS PROGGED TO MOVE INTO THE FAR
WESTERN CWA BY MID/LATE EVENING. HOWEVER...INSTABILITY WILL BE
LIMITED AND MAINLY DURING THE EVENING TIME FRAME...SO LATER
SHIFTS MAY NEED TO ADJUST TIMING AND OVERALL COVERAGE.

AS WITH PREVIOUS FORECAST DISCUSSIONS...THE OVERALL WEATHER
PATTERN WILL CHANGE BY THE END OF THE WEEK AS THE PERSISTENT RIDGE
ACROSS THE DESERT SW...SLOWLY BUILDS ACROSS THE CENTRAL PLAINS.
THIS WILL LEAD TO MORE WESTERLY FLOW BY MID/LATE WEEK...THEN
SOUTHWEST FLOW BY THE WEEKEND. THE MAIN FORECAST PROBLEMS/CONCERNS
WILL BE THE ONSET OF THIS RIDGE AND HOW WILL THE SURFACE FEATURES
BE REFLECTIVE IN RELATION TO TIMING OF THE WARM FRONTAL BOUNDARY
AND DIURNALLY DRIVEN CONVECTION. BEST CHANCES FOR WIDESPREAD
CONVECTION WILL BE FRIDAY/SATURDAY AS THE LEADING EDGE OF THE
CAPPING INVERSION SPREADS NORTHEAST ACROSS THE FORECAST AREA.
AFTER THE FLOW BECOMES MORE SOUTHWESTERLY (AS CURRENTLY PROGGED BY
MID/LONG RANGE MODELS) SURFACE FEATURES WILL LIKELY BEGIN TO STALL
SOMEWHERE ACROSS THE UPPER MIDWEST AS THE UPPER FLOW BECOMES
PARALLEL TO THE SURFACE FRONTAL BOUNDARY. LOTS OF UNCERTAINTIES
BECOME APPARENT AS THIS DEVELOPS AND HOW SETTLE SHORT WAVES
INTERACT WITH THE LARGE SCALE FLOW. ONE ITEM THAT SEEMS APPARENT
IS THAT THE INCREASING CAPPING INVERSION WILL LIKELY PLACE THE
HIGHEST CHANCES OF RAINFALL DURING THE EVENING/OVERNIGHT
PERIOD...AND LESS DURING THE HEAT OF THE DAY. TEMPERATURES WILL
ALSO PLAY HAVOC IN THE EXTENDED PERIOD AS IF MCSS DEVELOP ALONG THE
WEAKNESS OF THE CAP...AND SPREAD EAST/SOUTHEASTWARD WITH THE MEAN
85/25H FLOW. CURRENTLY I AM LEANING TOWARD SLIGHTLY WARMER THAN
NORMAL TEMPERATURES OR AT LEAST HIGHER THAN GUIDANCE VALUES AS
THICKNESS VALUES INCREASE SUBSTANTIALLY. IF ANY SUNSHINE DEVELOPS
IN THE WEEKEND/EARLY NEXT WEEK...TEMPERATURES WILL LIKELY SOAR
INTO THE 90S.

IN ANOTHER NOTE...BOTH THE ECMWF/GFS T-5 DAY MEAN HEIGHTS AT ALL
LEVELS INDICATED THAT NEXT WEEK LOOKS EVEN WARMER THAN THE
THIS WEEKEND AS THE RIDGE REMAINS IN TACK ACROSS THE MID SECTION
OF THE NATION. ..JLT..

&&

.AVIATION.../00Z TAF ISSUANCE/
LINE OF WEAK CONVECTION FIRED ALONG SFC FNTL BNDRY LATE THIS
AFTERNOON ACROSS NW MN.  MODELS TREND THIS SOUTH INTO CENTRAL FA
04Z-07Z PERIOD.  NAROW INSTABILITY AXIS ASSOCIATED WITH FEATURE.
EXPECT CONVECTION TO WANE TOWARD SUNSET...PERHAPS AFFECTING
KAXN/KSTC/KRWF TAF SITES.  WILL MENTION CB AT KSTC/KRWF WITH TEMPO
-TSRA AT KAXN EARLY EVENING.  BANDED AC TO DROP SOUTH BEHIND SYSTEM
AS WELL AS ANOTHER WAVE DROPS SOUTH OVER THE AREA.  THIS COULD
CONTINUE -SHRA THREAT...BUT DONT BELIEVE IT WILL BE WIDESPREAD
ENOUGH TO MENTION IN EASTERN TAF SITES.  OTHERWISE...SFC WINDS WILL
BECOME N-NW WITH FROPA AND THEN BECOME NW AGAIN DURING TUE MORNING
AS SFC HIGH DROPS SOUTHEAST ACROSS THE DAKOTAS AND WESTERN MN.  SOME
INDICATION OF MORE MID/HIGH LEVEL CLOUDS DROPPING INTO THE WESTERN
DURING THE AFTERNOON...ASSOCIATED WITH ANOTHER WEAK SHORT WAVE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JLT/DWE
Hazardous weather outlook, Aug 3, 10:27 AM CST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1127 AM CDT MON AUG 3 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
041630-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1127 AM CDT MON AUG 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORM CHANCES WILL INCREASE FROM NORTH TO SOUTH FROM LATE
THIS AFTERNOON AND INTO TONIGHT ACROSS PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN AS A COOL FRONT
AND UPPER LEVEL TROUGH MOVE ACROSS THE AREA. ANY STORMS THAT
DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS WESTERN MINNESOTA
LATE WEDNESDAY...AND INTO THURSDAY...WITH ADDITIONAL THUNDERSTORMS
POSSIBLE ACROSS THE REGION OVER THE WEEKEND AND EARLY NEXT WEEK.
MOST OF THE CONVECTION WILL BE IN THE EVENING AND OVERNIGHT
PERIOD...WITH ONLY ISOLATED THUNDERSTORMS DURING THE DAYLIGHT
HOURS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

JLT

The radar

The Aberdeen radar (KABR), 196 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Stevens

When
August 3, 6:30 PM CST
Where
Stevens County, 1.19 mi NE of Morris
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
45.590, -95.910

Hail, Stevens

When
August 3, 6:35 PM CST
Where
Stevens County, 1.19 mi NE of Morris
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
45.590, -95.910

Thunderstorm Wind, Morrison

When
August 3, 8:45 PM CST
Where
Morrison County, 1.46 mi NNW of Morrill
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.850, -93.990

A trained spotter reported a dozen trees blown down near Morrill, Minnesota due to severe thunderstorm wind gusts.

Thunderstorm Wind, Chisago

When
August 3, 10:00 PM CST
Where
Chisago County, 0.84 mi NW of Stacy
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.410, -92.990

A trained spotter reported several trees blown down from severe thunderstorm wind gusts.

Thunderstorm Wind, Chisago

When
August 3, 10:05 PM CST
Where
Chisago County, 0.41 mi NW of Wyoming
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
45.334, -93.007

A local resident in Wyoming, Minnesota reported numerous trees blown down, a portion of their porch supporting beam destroyed and a shop garage door blown away.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178360, 178359, 178358, 178357, 180592.